Texas, 2018

Damaging Wind in Texas, July 31, 2018

July 31, 2018 · NWS HGX · 1 event in 1 county or zone

A severe thunderstorm produced wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

A severe thunderstorm produced wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Jul 31, 11:35 AM CST, 4 minutes earlier.

Area forecast discussion, Jul 31, 11:35 AM CST, 4 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1235 PM CDT Tue Jul 31 2018

.AVIATION...
A strong to severe storm is currently progressing through IAH and
approaching HOU and SGR. Winds in excess of 50 knots are possible
in some areas with torrential rainfall, frequent lightning, and
ponding on runways. Visibilities can get as low as 1/4 sm in the
heaviest areas. This storm should progress through the southern
terminals through 20Z.

Outflow behind this storm, combined with other outflow boundaries
and the sea breeze, will allow shower and thunderstorm coverage to
continue through the early evening with gusty winds and heavy
rainfall. We return to VFR late this evening with calmer
northerly winds as a cold front passes through Southeast Texas.

22

&&

PREV DISCUSSION /Issued 406 AM CDT Tue Jul 31 2018/...

SHORT TERM [Today through Wednesday Night]...
The main cluster of thunderstorms has finally pushed eastward out
of the area this morning. The cold front itself remains just to
the north of our area, situated between Waco and College Station
as of 330 AM. Expect another round of showers and thunderstorms as
this front continues to sag southward through the area today.
Short term guidance on the whole isn't performing very well, with
several of the models struggling to pick up on already ongoing
thunderstorms. As convection over our area has died off or moved
eastward for now, looks like we'll have a bit of a break this
morning followed by another round of thunderstorms firing along
the front once we get some daytime heating. As we saw earlier, a
few of these storms could be strong to severe and capable of
producing gusty winds, small hail, frequent lightning, and locally
heavy rainfall. SPC has placed portions of the Piney Woods Region
in a Marginal Risk for severe weather to reflect this potential.
The cold front should clear the coast sometime this evening,
bringing an end to the thunderstorm activity.

High temperatures could be tricky today depending on the timing
and coverage of the thunderstorms this afternoon. For now, have
high temperatures pegged generally in the low 90s, with mid 90s
over portions of the Brazos Valley that should be done with most
of the convection by peak heating. Unfortunately the cold front
itself won't be bringing much relief in the way of lowering
temperatures. High temperatures on Wednesday are still forecast
in the low to mid 90s, although much drier conditions will at
least make it feel a little bit better than it has been. Mostly
sunny and dry conditions are expected for Wednesday in the wake of
the front.

11

LONG TERM [Thursday through Tuesday Night]...
Drier conditions are expected for both Wednesday and Thursday, as we
move to the west side of the upper level trough axis and PWs
decrease to just over 1". Cooler temperatures are expected as
heights fall slightly on Friday. Subsidence should weaken with lower
heights, so an isolated shower can't be ruled out for Friday...
particularly along the coast. Another round of rain is looking
promising for Saturday, as an inverted trough moves into South
Texas and we enter an area of weakness between two ridges. Heights
appear to build again on Sunday. Moisture returns on Monday,
increasing the chance for showers and thunderstorms that will
stick around through Wednesday due to a weakening in the ridge and
falling heights.

Randall

MARINE...
A weak frontal boundary may push through the area today and
tomorrow. Offshore winds should develop tonight into Wednesday but
will be short lived. Onshore winds develop again Wednesday night
into Thursday. Onshore winds then increase to around 10 to 15 knots
over the weekend. Light winds should keep low seas in place through
the end of the week.

Overpeck

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      93  71  95  72  96 /  60  10  10   0  10
Houston (IAH)              93  75  94  74  94 /  60  20  10  10  10
Galveston (GLS)            89  80  90  79  88 /  70  30  20  10  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

Discussion...25
Aviation/Marine...22
Hazardous weather outlook, Jul 31, 3:26 AM CST, 8 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Houston/Galveston TX
426 AM CDT Tue Jul 31 2018

TXZ163-164-176>179-195>200-210>214-226-227-235>238-300-313-
335>338-436>438-010930-
Austin-Brazoria Islands-Brazos-Burleson-Chambers-Coastal Brazoria-
Coastal Galveston-Coastal Harris-Coastal Jackson-
Coastal Matagorda-Colorado-Fort Bend-
Galveston Island and Bolivar Peninsula-Grimes-Houston-
Inland Brazoria-Inland Galveston-Inland Harris-Inland Jackson-
Inland Matagorda-Madison-Matagorda Islands-Montgomery-
Northern Liberty-Polk-San Jacinto-Southern Liberty-Trinity-Walker-
Waller-Washington-Wharton-
426 AM CDT Tue Jul 31 2018

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

Showers and thunderstorms will be possible today as a weak cold
front pushes through the area. Some of these storms could be
strong to severe, capable of producing gusty winds, small hail,
frequent lightning, and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Typical August hot temperatures are expected. Please use caution
if working outside and practice good heat safety. Potential for
showers and thunderstorms returns Saturday into Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely not be needed.

GMZ330-335-350-355-370-375-010930-
Coastal waters from Freeport to Matagorda Ship Channel TX out
20 NM-Coastal waters from High Island to Freeport TX out 20 NM-
Galveston Bay-Matagorda Bay-
Waters from Freeport to Matagorda Ship Channel TX from 20 to
60 NM-Waters from High Island to Freeport TX from 20 to 60 NM-
426 AM CDT Tue Jul 31 2018

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

Showers and thunderstorms are forecast along and ahead of a cold
front this evening and tonight. These storms could cause hazardous
boating conditions.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Periods of showers and thunderstorms will be possible over the
waters starting late Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jul 31, 8:45 AM CST, 2 hours 54 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
945 AM CDT TUE JUL 31 2018

TXZ177>179-199-200-213-300-311545-
San Jacinto TX-Walker TX-Northern Liberty TX-Polk TX-
Inland Harris TX-Southern Liberty TX-Montgomery TX-
945 AM CDT TUE JUL 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR MONTGOMERY...SAN JACINTO...
NORTHWESTERN CHAMBERS...LIBERTY...SOUTHERN POLK...SOUTHEASTERN WALKER
AND NORTHEASTERN HARRIS COUNTIES UNTIL 1045 AM CDT...

At 945 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southwest of Votaw to 7 miles northeast
of Montgomery. Movement was southeast at 15 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Conroe, Humble, Liberty, Cleveland, Dayton, Willis, Livingston,
Northside / Northline, Kingwood, The Woodlands, Greater Greenspoint,
Spring, Aldine, Barrett, northern Greater Heights, Near Northside
Houston, Crosby, northwestern Mont Belvieu, Oak Ridge North and
Shepherd.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2988 9482 2988 9498 2992 9500 2993 9500
      2997 9498 2988 9506 2984 9516 2980 9542
      3054 9581 3076 9461 3049 9454 3049 9473
      3011 9460 3011 9444 2994 9444
TIME...MOT...LOC 1445Z 323DEG 12KT 3040 9478 3048 9564
Special weather statement, Jul 31, 9:44 AM CST, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
1044 AM CDT TUE JUL 31 2018

TXZ177>179-199-200-213-311645-
San Jacinto TX-Walker TX-Northern Liberty TX-Polk TX-
Inland Harris TX-Montgomery TX-
1044 AM CDT TUE JUL 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR MONTGOMERY...SAN JACINTO...
NORTHWESTERN LIBERTY...SOUTHWESTERN POLK...SOUTHEASTERN WALKER AND
NORTH CENTRAL HARRIS COUNTIES UNTIL 1145 AM CDT...

At 1043 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Shepherd to 7 miles south of Lake Conroe
Dam. Movement was southeast at 15 mph.

Winds in excess of 40 mph and ponding of water in low lying areas
will be possible with these storms.

Locations impacted include...
Conroe, Humble, Tomball, Cleveland, Willis, Livingston, Kingwood, The
Woodlands, Spring, Greater Greenspoint, Oak Ridge North, Shepherd,
Panorama Village, Shenandoah, Splendora, Patton Village, Roman
Forest, Woodbranch, Cut And Shoot and New Waverly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2994 9552 3048 9578 3075 9486 3049 9471
      3049 9473 3020 9463
TIME...MOT...LOC 1543Z 308DEG 15KT 3045 9492 3026 9560
Special weather statement, Jul 31, 10:16 AM CST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
1116 AM CDT TUE JUL 31 2018

TXZ198-199-211>213-311700-
Grimes TX-Waller TX-Inland Harris TX-Montgomery TX-Austin TX-
1116 AM CDT TUE JUL 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN AUSTIN...SOUTHERN
GRIMES...EASTERN WASHINGTON...SOUTHEASTERN BRAZOS...SOUTHWESTERN
MONTGOMERY...WALLER AND NORTHWESTERN HARRIS COUNTIES UNTIL NOON
CDT...

At 1116 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Pinehurst to Pine Island. Movement was
southeast at 25 mph.

Winds in excess of 40 mph and ponding of low lying areas will be
possible with these storms.

Locations impacted include...
Tomball, Navasota, Hempstead, Prairie View, Pinehurst, Hockley,
Waller, Magnolia, Pine Island, Stagecoach, Pattison, Todd Mission,
Willowbrook, Cypress, Dobbin, Monaville, Dacus and Plantersville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3014 9618 3015 9618 3015 9615 3021 9616
      3023 9611 3021 9610 3024 9610 3024 9608
      3026 9610 3028 9609 3031 9610 3030 9612
      3033 9615 3035 9615 3049 9577 2994 9550
      2980 9595
TIME...MOT...LOC 1616Z 312DEG 24KT 3020 9563 3007 9601
Special weather statement, Jul 31, 10:51 AM CST, 48 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
1151 AM CDT TUE JUL 31 2018

TXZ199-200-211>214-227-300-313-311745-
Waller TX-Northern Liberty TX-Chambers TX-Coastal Harris TX-
Inland Harris TX-Southern Liberty TX-Fort Bend TX-Montgomery TX-
Austin TX-
1151 AM CDT TUE JUL 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL AUSTIN...
SOUTHEASTERN MONTGOMERY...NORTH CENTRAL FORT BEND...NORTHWESTERN
CHAMBERS...SOUTHERN WALLER...SOUTHWESTERN LIBERTY AND NORTHERN HARRIS
COUNTIES UNTIL 1245 PM CDT...

At 1150 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles south of Plum Grove to 7 miles south of
Pine Island. Movement was south at 15 mph.

Half inch hail and wind gusts to 45 mph will be possible with
these storms. Heavy downpours will also cause reduced visibilities
and ponding of water on roadways.

Locations impacted include...
Humble, Katy, Tomball, Jersey Village, Dayton, Sealy, Brookshire,
Northside / Northline, Kingwood, Spring Branch North, Greater
Greenspoint, Spring, Barrett, Aldine, Spring Branch West, Addicks
Park Ten, northwestern Greater Heights, Near Northside Houston,
Hockley and Crosby.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2989 9479 2972 9617 2999 9611 3018 9502
TIME...MOT...LOC 1650Z 348DEG 15KT 3011 9509 2994 9602
Special weather statement, Jul 31, 11:14 AM CST, 25 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
1214 PM CDT TUE JUL 31 2018

TXZ199-213-214-227-237-238-300-313-338-311815-
Inland Brazoria TX-Coastal Harris TX-Chambers TX-Inland Galveston TX-
Coastal Galveston TX-Inland Harris TX-Southern Liberty TX-
Fort Bend TX-Montgomery TX-
1214 PM CDT TUE JUL 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GALVESTON...
SOUTHEASTERN MONTGOMERY...EAST CENTRAL FORT BEND...WEST CENTRAL
CHAMBERS...NORTHEASTERN BRAZORIA...SOUTHWESTERN LIBERTY AND HARRIS
COUNTIES UNTIL 115 PM CDT...

At 1212 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Lake Houston Dam to Northside / Northline.
Movement was south at 30 mph.

Wind gusts up to 50 mph and ponding of low lying areas will be
possible with these storms.

Locations impacted include...
Pasadena, Pearland, League City, Baytown, eastern Missouri City,
Texas City, Friendswood, La Porte, Deer Park, Alvin, Dickinson, South
Houston, Bellaire, Humble, West University Place, Seabrook, Galena
Park, Jacinto City, Webster and Jersey Village.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2966 9492 2970 9494 2971 9501 2972 9500
      2975 9505 2978 9505 2976 9508 2970 9505
      2973 9504 2968 9498 2964 9502 2960 9498
      2954 9501 2950 9491 2949 9491 2933 9550
      3000 9557 3010 9509 2967 9487
TIME...MOT...LOC 1712Z 339DEG 26KT 2993 9514 2985 9540
Special weather statement, Jul 31, 11:35 AM CST, 4 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
1235 PM CDT TUE JUL 31 2018

TXZ237-337-311800-
Inland Brazoria TX-Coastal Brazoria TX-
1235 PM CDT TUE JUL 31 2018

...SPECIAL WEATHER STATEMENT...

At 1234 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lake Jackson, moving northeast at 25 mph.

Winds in excess of 30 mph will be possible with this storm. The
strongest winds may be found in a gust front that will precede any
rainfall.

Locations impacted include...
Lake Jackson, Angleton, Clute, Richwood, Brazoria, Jones Creek,
Danbury, Holiday Lakes, Bailey's Prairie, Bonney and southeastern
Wild Peach Village.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2906 9563 2936 9540 2921 9519 2921 9520
      2920 9520 2919 9518 2919 9517 2894 9547
TIME...MOT...LOC 1734Z 220DEG 23KT 2906 9550

The radar

The Houston radar (KHGX), 37 km away, was scanning. The volume nearest the first event began at 17:38 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Harris

When
July 31, 11:39 AM CST
Where
Harris County, 1.21 mi NW of Clinton Park
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
NWS Employee
Coordinates
29.730, -95.317

A large tree limb fell onto a residential porch roof causing minor damage.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 762424.